Flash Flood, Lawrence
- When
- January 4, 3:00 PM CST to 5:00 PM CST
- Where
- Lawrence County, 2 mi W of Verona
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.967, -93.800
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Lawrence County, numerous roads and low lying areas were inundated and impassable by motorists.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Lawrence County, numerous roads and low lying areas were inundated and impassable by motorists. Locations that were affected by flooding include, a section of County Road 2220 west of Verona, a section of Highway 97 three miles north of Stotts City, the Spring River in several locations of Lawrence County, several county roads and low water crossings countywide, a section of Highway DD near the intersection of Highway M, and a section of Highway 99 near the intersection of Highway 37.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 4, 5:37 AM CST, 9 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 537 AM CST TUE JAN 4 2005 LOTS TO PONDER THIS FORECAST PACKAGE WITH FORECAST AREA RIGHT IN THE MIDDLE OF AN IMPRESSIVE BAROCLINIC ZONE. MAIN CONCERNS IN THE SHORT TERM WILL BE WITH FLOODING POTENTIAL...PRECIPITATION TYPE IN THE NORTHERN CWA AND OBVIOUSLY WITH THE TEMPERATURES. NEXT WAVE OF PRECIPITATION IS TAKING AIM AT THE FORECAST AREA AND WAS LOCATED ACROSS EASTERN OKLAHOMA AND NORTHERN ARKANSAS AS OF THIS WRITING. FRONT WHICH WAS MOSTLY STATIONARY LAST NIGHT ON THIS SHIFT HAS PUSHED ACROSS ALL BUT EXTREME SOUTHEAST SECTION OF CWA WITH TEMPERATURE GRADIENT FROM LOW 60S IN OREGON COUNTY TO JUST ABOVE FREEZING IN THE NORTHWEST COUNTIES. WATER VAPOR SHOWS HUGE CLOSED UPPER LOW JUST OFF THE CALIFORNIA COAST WITH IMPRESSIVE MOISTURE STREAM INTO THE SOUTHERN/CENTRAL PLAINS AND MISSISSIPPI VALLEY REGIONS. FOR TODAY...UPPER SHORTWAVE SHOULD HELP TO DEVELOP SURFACE WAVE ALONG THE FRONT OVER THE SOUTHERN HIGH PLAINS AND MAY CAUSE FRONT TO LIFT SLIGHTLY BACK TO THE NORTH OVER THE CWA. AM REALLY NOT EXPECTING FRONT TO LIFT TOO MUCH FURTHER NORTH AND THUS DO NOT SEE GUIDANCE TEMPS BEING ATTAINED TODAY. WITH 100% CLOUD COVER AND NEAR 100 POPS TODAY SHOULD NOT SEE MUCH IN THE WAY OF TEMPERATURE RISES. HAVE INCLUDED SOME RISES IN THE SOUTHEAST WHERE FRONT MAY MOVE SLIGHTLY NORTH. SOME AREAS ACROSS MY CENTRAL MISSOURI COUNTIES HAVE RECEIVED BETWEEN 1 AND 2 INCHES OF RAINFALL DURING THE PAST 36 HOURS AND HAVE REDUCED THE FLASH FLOOD GUIDANCE. HIGHEST QPF TOTALS LOOK TO OCCUR ACROSS MY NORTHERN CWA SO HAVE DECIDED TO GO AHEAD WITH A FLOOD WATCH FOR TODAY THROUGH WEDNESDAY NORTH OF A PITTSBURG KANSAS TO SALEM LINE. ADDITIONAL RAIN AMOUNTS OF ONE TO TWO INCHES WILL CAUSE SIGNIFICANT RISES ON AREA STREAMS WHICH ARE ALREADY FORECAST IN FLOOD. TEMPERATURES SHOULD REMAIN ABOVE FREEZING ACROSS MY NORTHWEST COUNTIES DURING THE DAY AND AM NOT EXPECTING ANY FREEZING RAIN TODAY. FOR TONIGHT...MORE UPPER LEVEL SHORTWAVE ENERGY WILL MOVE INTO THE AREA WITH CONTINUED CHANCES OF MODERATE TO HEAVY RAIN ACROSS THE FORECAST AREA. THE HEAVIEST RAIN IS EXPECTED ACROSS THE NORTHERN HALF OF THE CWA. TEMPERATURE PROFILES INDICATE THAT MY NORTHERN MOST COUNTIES MAY FLIRT WITH THE FREEZING MARK OVERNIGHT TONIGHT AND PRECIPITATION MAY BE IN THE FORM OF FREEZING RAIN AT TIMES. WITH THIS AREA RIGHT ON THE EDGE OF RAIN/FREEZING RAIN HAVE DECIDED TO GO WITH A RAIN OR FREEZING RAIN WORDING IN THE GRIDS FOR NOW. THIS AREA IS CURRENTLY IN A WINTER STORM WATCH AND WILL BE CHANGING TO AN ADVISORY THIS MORNING. IF LATER MODEL TRENDS SUGGEST COLDER AIR MOVING IN THEN THIS MAY NEED TO BE UPGRADED HOWEVER CURRENT MODEL TRENDS WOULD LEAN TOWARDS AN ADVISORY. FOR WEDNESDAY/WEDNESDAY NIGHT...SURFACE LOW WILL TRACK NORTHEAST ALONG THE FRONT AND ACROSS THE CWA SO WOULD NOT EXPECT MUCH CHANGE IN THE THERMAL PROFILE AND FRONTAL POSITION UNTIL LATE IN THE DAY. AS THE COLDER AIR FILTERS IN AND COLD DEPTH INCREASES BY LATE WEDNESDAY...PRECIPITATION MAY CHANGE OVER TO A BRIEF PERIOD OF SNOW. IT APPEARS THAT THE COLDER AIR MASS HOWEVER WILL LAG BEHIND THE MAIN AREA OF PRECIPITATION...SO AM NOT EXPECTING MUCH IN THE WAY OF ACCUMULATION WITH THIS SYSTEM. PRECIPITATION SHOULD END BY WEDNESDAY EVENING FROM WEST TO EAST WITH CLEARING OVERNIGHT AND MUCH COLDER TEMPERATURES. CURRENTLY GOING WITH THE TEENS IN THE WEST WHICH WILL CLEAR OUT THE FASTEST AND MID 20S IN THE FAR SOUTHEAST SECTIONS. FOR THE EXTENDED...ANOTHER UPPER SHORTWAVE LOOKS TO MOVE INTO THE AREA BY FRIDAY NIGHT AND SATURDAY WITH POSSIBLY ENOUGH GULF MOISTURE WORKING NORTHWARD INTO THE AREA TO KEEP LOW POPS GOING. TEMPERATURE PROFILES LOOK WARM ENOUGH FOR RAIN AND HAVE TAKEN OUT MENTION OF ANY SNOW FOR NOW. LINDENBERG && .AVIATION... ISENTROPICALLY INDUCED LIGHT TO MODERATE RAIN OVER THE STATIONARY FRONT WILL CONTINUE OVER MUCH OF THE 24 HOUR TERMINAL AERODROME FORECAST FOR BOTH JOPLIN AND SPRINGFIELD. THIS RAIN SHIELD WILL CAUSE FLIGHT CONDITIONS TO REMAIN IFR TO LIFR THROUGH TODAY. WINDS WILL PERSIST OUT OF THE NORTHEAST AT AROUND 9 TO 12 MPH. CRAMER && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY EVENING GENERALLY ALONG AND NORTH OF A NEVADA TO VERSAILLES LINE. FLOOD WATCH TODAY THROUGH WEDNESDAY AREAS GENERALLY NORTH OF A LAMAR TO SALEM LINE. .KS...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY EVENING FOR BOURBON COUNTY. FLOOD WATCH TODAY THROUGH WEDNESDAY FOR BOURBON AND CRAWFORD COUNTIES. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 146 PM CST TUE JAN 4 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 146 PM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. MODERATE TO HEAVY RAIN AND ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. THE HEAVY RAIN WILL CAUSE SIGNIFICANT RISES AS WELL AS FLOODING ON AREA RIVERS AND STREAMS. IN ADDITION...THE POTENTIAL EXISTS FOR FLOODING OF LOW WATER CROSSINGS AND OTHER LOW LYING AREAS. FOR MORE DETAILS ON THE FLOOD THREAT REFER TO THE FLOOD WATCH PRODUCT. TEMPERATURES MAY FALL TO AROUND FREEZING TONIGHT NORTHWEST OF A VERSAILLES TO PITTSBURG KANSAS LINE. IF TEMPERATURES DO GET THIS COLD THEN SOME ICE COULD ACCUMULATE...MAINLY ON ELEVATED SURFACES. FOR MORE INFORMATION ON THE ICING THREAT REFER TO THE WINTER WEATHER ADVISORY PRODUCT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE EARLY WEDNESDAY...WHICH COULD LEAD TO ADDITIONAL FLOODING. ALSO...TEMPERATURES WILL REMAIN NEAR FREEZING OVER FAR NORTHWEST PORTIONS OF THE OUTLOOK AREA...SO SOME ADDITIONAL ICE ACCUMULATIONS ARE POSSIBLE THERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD SHELL KNOB 36.63N 93.63W
01/04/2005 BARRY MO LAW ENFORCEMENT
HIGHWAY 39 NEAR SCHELL KNOB IMPASSABLE DUE TO HIGH WATER.
0957 AM FLASH FLOOD 3 S GAINESVILLE 36.56N 92.43W
01/04/2005 OZARK MO LAW ENFORCEMENT
LOW WATER CROSSING ON ROUTE T 5 MILES EAST OF HWY 5
CLOSED.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 AM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD CASSVILLE 36.68N 93.87W
01/04/2005 BARRY MO LAW ENFORCEMENT
SIGNIFICANT STREET FLOODING IN CASSVILLE
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 AM FLASH FLOOD AVA 36.95N 92.65W
01/04/2005 DOUGLAS MO PUBLIC
STATE HIGHWAYS FF AND Y FLOODED. HUNTER, TURKEY AND
COWSKIN CREEKS OUT OF BANKS.
TERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD 1 N NORTHVIEW 37.29N 93.00W
01/04/2005 WEBSTER MO EMERGENCY MNGR
LOW WATER CROSSING FLOODED JUST NORTH OF I-44 ON
GREENWOOD ROAD
0120 PM FLASH FLOOD 2 NW FORDLAND 37.19N 92.98W
01/04/2005 WEBSTER MO EMERGENCY MNGR
PANTHER CREEK HAS FLOODED LOCATIONS EAST OF N. IRON
MOUNTAIN ROAD NEAR FORDLAND.
SAWThe national radar mosaic for the moment the first event began.
2 flash flood, 2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435290, 5435291, 5435292, 5435293.